Missouri, 2019

Flash Flood and Flood in Missouri, July 21 to 22, 2019

July 21 to 22, 2019 · NWS SGF · 30 events in 13 counties and zones

An area of heavy rainfall moved across the Ozarks producing between 2 and 6 inches of rain over a 6 hour period. Flash flooding occurred on several area creeks with Macks Creek rising as much as 14 feet above its normal stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An area of heavy rainfall moved across the Ozarks producing between 2 and 6 inches of rain over a 6 hour period. Flash flooding occurred on several area creeks with Macks Creek rising as much as 14 feet above its normal stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 21, 5:18 AM CST, 42 minutes earlier.

Area forecast discussion, Jul 21, 5:18 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
618 AM CDT Sun Jul 21 2019

.SYNOPSIS...
Issued at 222 AM CDT Sun Jul 21 2019

As of 08z, GOES infrared satellite imagery shows a large
Mesoscale Convective System (MCS) over southern Iowa and northern
Missouri. This MCS will gradually drift south and decay through
the early morning hours as it moves into an area of lower buoyancy
and shear. It will also be fighting mid-level dry air, as seen in
the 00z SGF sounding. Nevertheless, some convective activity may
linger in areas north of Highway 54 through sunrise.

The main thing to note with this decaying MCS is the outflow
boundary(s) that have surged out ahead of it. Seen clearly on both
radar and infrared satellite imagery and radar, a well defined
outflow boundary currently arcs from Nevada to Bolivar to Salem.
This outflow will continue drifting south but will slow down,
weaken, and eventually stall somewhere in between Interstate 44
and the Missouri/Arkansas state line by mid morning. This feature
could become important later today.  More on that below.

Another thing to note with the decaying MCS is the associated
cloud shield that will be prevalent this morning across the
northern half of our CWA. This cloud shield will be co-located
with many of the counties in the Excessive Heat Warning. Solar
insulation will not be particularly strong in those areas with
the cloud shield expected to mix away by late morning, but it
could have enough of an effect to threaten meeting our current
heat headlines. No changes have been made overnight regarding the
Excessive Heat Warning and Heat Advisory. These products will
continue until 7pm.

&&

.SHORT TERM...(Today through Monday)
Issued at 222 AM CDT Sun Jul 21 2019

The main forecasting concern today will be timing convection, as
there is more than one opportunity. There is also severe
potential.

This afternoon: With at least one outflow boundary lurking across
our southern CWA, storms could initiate along the boundary beyond
18z. RAP analysis indicates a very moist and sufficiently unstable
air mass beyond 18z with dewpoints in the lower 70s and MLCAPE
values >1500 J/kg, respectively. With low-level moisture, adequate
instability, and a source of lift along the residual outflow
boundary thunderstorms are at least a possibility. The limiting
factor, however, is a moderate layer of dry air in the mid- and
upper-levels. If we can generate enough instability to overcome
the dry mid-level air, then storm changes greatly increase. RAP
analysis shows the best chance for afternoon convection south of
Interstate 44 and, perhaps, east of Highway 65. This will be the
area with the lowest CIN and the highest moisture/instability.
With PWAT values nearing 2.0 inches and a theta-E differential >
35 K, any scattered convection this afternoon could contain strong
precip loading/downburst winds that would produce severe level
wind gusts.

Late tonight: The better chance for convection comes late tonight
into Monday as a cold front drops into our area from the north.
Accompanying this front will be a robust shortwave trough coming
in from eastern NE/KS. The deterministic model solutions are now
in good agreement of this shortwave trough accelerating out ahead
of the surface front with a forward propagating MCS moving into
central Missouri and the eastern Ozarks late tonight. This MCS
will likely pack a punch wherever it tracks. Again, with theta-E
differences greater than 35 K, strong cold pooling could produce
outflow winds greater than 58 MPH.

Temperatures Sunday will be in the lower to mid 90s, while
temperatures on Monday only reach the low 80s in wake of the
decaying MCS and passing cold front.

.LONG TERM...(Tuesday through Saturday)
Issued at 222 AM CDT Sun Jul 21 2019

A strong surface anticyclone settles into the Central Plains
Tuesday through Thursday. Dry conditions can be expected along
with daily temperatures in the low 80s and overnight lows in the
upper 50s to low 60s.

Temperatures will moderate Friday and Saturday into the mid 80s as
an upper-level ridge begins to set up once again.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 618 AM CDT Sun Jul 21 2019

Scattered storms will be possible this afternoon into early this
evening mainly along and east of Highway 65.

A complex of storms is expected to develop across Kansas along a
cold front and spread east across the region this evening into the
overnight hours. Gusty winds and a lower in flight conditions will
occur with the storms. Shower and a few embedded storms will
linger overnight behind the front. Winds will become northwesterly
behind the front as MVFR conditions are expected.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for MOZ082-083-090>092-
     094>098-101>106.

     Excessive Heat Warning until 8 PM CDT this evening for
     MOZ055>058-066>071-077>081-088-089-093.

KS...Excessive Heat Warning until 8 PM CDT this evening for KSZ073-
     097-101.

&&

SYNOPSIS...Albano
SHORT TERM...Albano
LONG TERM...Albano
AVIATION...Wise
Hazardous weather outlook, Jul 21, 4:00 AM CST, 2 hours before
Hazardous Weather Outlook
National Weather Service Springfield MO
500 AM CDT Sun Jul 21 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
500 AM CDT Sun Jul 21 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.
  Significant excessive heat risk.

DISCUSSION...

Heat index values between 100 and 108 degrees are likely again
this afternoon.

In addition, there is the possibility for scattered storms this
afternoon in areas south of Interstate 44. A few of the afternoon
storms could be severe, with damaging wind gusts being the
primary threat. Cloud to ground lightning and torrential downpours
may accompany any scattered afternoon storms, but confidence is
low on whether storms will develop.

The better chance for thunderstorms arrives late tonight into
early monday as a cold front pushes through southeast Kansas and
the Missouri Ozarks. A few storms may be severe late tonight with
thunderstorm wind gusts to 60 MPH and hail to the size of
pennies. Other hazards included with the storms late tonight
include frequent cloud-to-ground lightning and heavy rainfall. A
flash flood risk exists tonight across central Missouri.
Confidence is higher with tonight's storms, and the best coverage
will be north of Highway 60.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A much

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed late tonight in areas north of
Interstate of 44.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Albano

The radar

The Pleasant Hill radar (KEAX), 102 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

28 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Benton

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
Benton County, Whitakerville
Reported by
Public
Coordinates
38.220, -93.370

A 24 hour rainfall of 4.35 inches was measured.

Heavy Rain, Benton

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
Benton County, Warsaw
Reported by
Public
Coordinates
38.250, -93.380

A 24 hour rainfall of 3.50 inches was measured.

Heavy Rain, Camden

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
Camden County, 0.55 mi E of Stoutland
Reported by
Public
Coordinates
37.820, -92.510

A 24 hour rainfall of 4.50 inches was measured.

Heavy Rain, Camden

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
Camden County, 1.63 mi W of Macks Creek
Reported by
Public
Coordinates
37.970, -93.010

A 24 hour rainfall of 5.00 inches was measured.

Heavy Rain, Camden

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
Camden County, 0.54 mi E of Camdenton
Reported by
Public
Coordinates
38.000, -92.740

A 24 hour rainfall of 5.29 inches was measured.

Heavy Rain, Camden

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
Camden County, 1.29 mi ENE of Camdenton
Reported by
Public
Coordinates
38.010, -92.730

A 24 hour rainfall of 6.00 inches was measured.

Heavy Rain, Camden

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
Camden County, 0.88 mi NE of Camdenton
Reported by
Public
Coordinates
38.010, -92.740

A 24 hour rainfall of 4.00 inches was measured.

Heavy Rain, Dallas

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
Dallas County, 0.55 mi E of Buffalo
Reported by
Public
Coordinates
37.650, -93.090

A 24 hour rainfall of 3.86 inches was measured.

Heavy Rain, Dallas

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
Dallas County, 0.88 mi SW of Wood Hill
Reported by
Public
Coordinates
37.740, -93.060

A 24 hour rainfall of 2.50 inches was measured.

Heavy Rain, Dent

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
Dent County, 1.3 mi ENE of Montauk
Reported by
Public
Coordinates
37.460, -91.680

A 24 hour rainfall of 2.36 inches was measured.

Heavy Rain, Dent

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
Dent County, 2.82 mi S of Salem
Reported by
Public
Coordinates
37.610, -91.540

A 24 hour rainfall of 5.10 inches was measured.

Heavy Rain, Dent

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
Dent County, 3.28 mi E of Sligo
Reported by
Public
Coordinates
37.780, -91.320

A 24 hour rainfall of 4.90 inches was measured.

Heavy Rain, Greene

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
Greene County, 1.49 mi NNE of Fair Grove
Reported by
Public
Coordinates
37.400, -93.140

A 24 hour rainfall of 3.50 inches was measured.

Heavy Rain, Hickory

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
Hickory County, 1.29 mi ENE of Preston
Reported by
Public
Coordinates
37.940, -93.210

A 24 hour rainfall of 3.00 inches was measured.

Heavy Rain, Laclede

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
Laclede County, 0.69 mi N of Falcon
Reported by
Public
Coordinates
37.610, -92.380

A 24 hour rainfall of 4.80 inches was measured.

Heavy Rain, Laclede

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
Laclede County, 0.55 mi E of Lebanon
Reported by
Public
Coordinates
37.680, -92.660

A 24 hour rainfall of 5.86 inches was measured.

Heavy Rain, Laclede

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
Laclede County, 1.78 mi ENE of Eldridge
Reported by
Public
Coordinates
37.840, -92.740

A 24 hour rainfall of 4.10 inches was measured.

Heavy Rain, Phelps

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
Phelps County, 1.09 mi W of Rolla
Reported by
Public
Coordinates
37.950, -91.790

A 24 hour rainfall of 1.85 inches was measured.

Heavy Rain, Polk

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
Polk County, 0.55 mi E of Bolivar
Reported by
Public
Coordinates
37.620, -93.410

A 24 hour rainfall of 2.00 inches was measured.

Heavy Rain, Polk

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
Polk County, 0.88 mi NE of Bolivar
Reported by
Public
Coordinates
37.630, -93.410

A 24 hour rainfall of 1.15 inches was measured.

Heavy Rain, Pulaski

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
Pulaski County, Laquey
Reported by
Public
Coordinates
37.770, -92.300

A 24 hour rainfall of 2.95 inches was measured.

Heavy Rain, Pulaski

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
Pulaski County, Waynesville
Reported by
Public
Coordinates
37.830, -92.200

A 24 hour rainfall of 2.83 inches was measured.

Heavy Rain, St. Clair

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
St. Clair County, 1.29 mi WNW of Oyer
Reported by
Public
Coordinates
37.980, -93.870

A 24 hour rainfall of 1.90 inches was measured.

Heavy Rain, St. Clair

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
St. Clair County, Osceola
Reported by
Public
Coordinates
38.050, -93.700

A 24 hour rainfall of 4.50 inches was measured.

Heavy Rain, Texas

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
Texas County, Bucyrus
Reported by
Public
Coordinates
37.350, -92.020

A 24 hour rainfall of 3.30 inches was measured.

Heavy Rain, Texas

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
Texas County, 0.55 mi E of Licking
Reported by
Public
Coordinates
37.500, -91.860

A 24 hour rainfall of 3.75 inches was measured.

Heavy Rain, Texas

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
Texas County, 3.44 mi SW of Dent
Reported by
Public
Coordinates
37.500, -92.020

A 24 hour rainfall of 5.50 inches was measured.

Heavy Rain, Webster

When
July 21, 6:00 AM CST to July 22, 6:00 AM CST
Where
Webster County, 0.88 mi NE of Marshfield
Reported by
Public
Coordinates
37.340, -92.910

A 24 hour rainfall of 2.30 inches was measured.

Flash Flood, Camden

When
July 22, 1:30 AM CST to 5:30 AM CST
Where
Camden County, 0.32 mi ENE of Macks Creek to 1.09 mi E of Macks Creek
Cause
Heavy Rain
Property damage
$125,000
Reported by
Fire Department/Rescue
Coordinates
37.971, -92.974

The low water crossing on Jacks Burch Drive where it crosses Macks Creek flooded. The road surface south of the crossing washed out making the bridge impassable. A structure upstream that straddled the creek was damaged and washed downstream. At least two vehicles were washed downstream from the flood waters. A home 50 yards off the creek had 2 feet of water in the home and a garage. The library in Macks Creek had water in the basement as well.

Flood, Laclede

When
July 22, 10:10 AM CST to 4:00 PM CST
Where
Laclede County, 5.6 mi NE of Dove to 5.65 mi NE of Dove
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.836, -92.626

Highway BB was closed due to flooding at the Dry Auglaize Creek low water crossing.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835273, 835274, 835277, 835279, 835280, 835281, 835282, 835283, 835284, 835285, 835287, 835288, 835289, 835291, 835292, 835294, 835295, 835296, 835297, 835299, 835300, 835301, 835302, 835303, 835304, 835305, 835306, 835307, 828453, 835255.